Maryland, 2003Flash Flooding and Damaging Winds in Maryland, June 12, 2003
June 12, 2003 · NWS LWX · 19 events in 10 counties and zones
Thunderstorms with very heavy rainfall, frequent lightning, and damaging winds moved through central Maryland during the afternoon and evening of the 12th. Several locations reported downed trees and power lines in addition to flooding.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with very heavy rainfall, frequent lightning, and damaging winds moved through central Maryland during the afternoon and evening of the 12th. Several locations reported downed trees and power lines in addition to flooding. In Frederick County, trees and wires were downed in Urbana and Green Valley. Up to 40 trees were downed in New Market, including some which had to be cleared from roads. A tree fell onto a house on Lewisdale Road in Hyattstown. A home in New Midway and in New Market were struck by lightning. In Carroll County, a county road was inundated with water. A stream that runs through Wakefield Valley Golf Course in Westminster overflowed onto low lying areas. In Baltimore County, a stream overflowed its banks and a road and several basements were flooded in Towson. An observer in Towson recorded 2.52 inches of rain and two inches of this total fell in 45 minutes. Five roads were flooded in Parkville. In Baltimore, six roads were flooded. In addition, pea sized hail fell in Towson and Baltimore. An observer in Kingsville recorded 1.8 inches of rain in 2 hours. In Harford County, 2.06 inches of rain was recorded in Fallston. A handful of basements were flooded. Hail of unknown size also fell. In Montgomery County, trees were downed onto Sleepy Hollow Lane in Rockville. Trees were also downed onto Shannondale Drive and Pretoria Drive in Silver Spring and in the communities of Brookeville and Laytonsville. A wind gust of 60 MPH was reported in Germantown. Route 355 in Gaithersburg was closed by high water. A low water bridge on Hyattstown Road near Prescott Road was underwater. Little Seneca Creek overflowed its banks, reaching a stage of 8.1 feet at Dawsonville around 9 PM. Flood stage at this location is 8 feet. Goshen Branch near Damascus also flooded. A handful of motorists were caught in rising water and had to be rescued by emergency personnel. Rescuers also rescued a dog that was caught on a rock in the raging Potomac River near Old Angler's Inn. In addition, a few homes were struck by lightning. A 30 vehicle pileup on Interstate 270 near Montrose Road was also blamed on the storm. In Anne Arundel County, trees and power lines were downed in Riviera Beach, Annapolis, Arnold and Cape St. Claire. Some roads were blocked and four homes were slightly damaged by the fallen trees. Large trees and power lines were also downed along College Parkway and Alemeda Parkway. A wind gust of 43 MPH was recorded in Shadyside and a gust of 41 MPH was recorded in Annapolis. Lightning struck five houses an a few trees across the county. In Prince George's County, a wind gust of 83 MPH was recorded at Andrews Air Force Base. A gust of 49 MPH was recorded in Bladensburg and a gust of 42 MPH was recorded in Landover. Trees were downed onto the Baltimore-Washington Parkway near the intersection of Route 410 in Greenbelt. The intersection of Route 450 and Greenvale Parkway was flooded in Landover Hills. In Mt. Rainer, Queens Chapel Road and other low lying areas were flooded. Fire fighters had to rescue several drivers from their cars countywide. Countywide, several homes and a commercial structure were struck by lightning and two serious fires were reported. In Charles County, many trees were downed south of La Plata. A wind gust of 41 MPH was recorded in Waldorf. In St. Mary's County, trees were downed in Thompson's Corner, Compton, Chaptico, Country Lakes, and Mechanicsville. A home in Compton was damaged by a felled tree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 12, 1:00 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 12, 1:00 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU JUN 12 2003
.SHORT TERM...TNGT AND TMRW...
MAIN PROBLEMS IN THE SHORT TERM TODAY ARE FFLDG AND SVR. AREA RAOBS
SHOWING PWATS HIGHER THAN YDY. GPS IPWV DATA AROUND THE AREA ALSO
SHOWING A SIGNIFICANT INCRS OVR THE PAST 24-36H. STORMS YDY WERE
ALSO VRY EFFICIENT PRODUCING 1-3 IN/HR RAFL RATES WITH SOME FLDG.
ALL IN ALL...FLOOD THREAT CONTS TO INCRS...AND WL CONT FLASH FLOOD
WATCH.
AS FOR SVR...WATCH BOX IN THE S ALREADY. JUST ABOUT ANYWHERE IS
PRIMED FOR SVR TODAY. BEST ORGANIZATION LIKELY IN THE N WITH STGST
SHEAR...WHILE OVR THE S...BEST AEREAL CVRG XPCTD. DEEP LYR SHEAR
STILL SUFFICIENT FOR ORGANIZED CONVECTION AND SVR. AGAIN TODAY WITH
SHORT LINEAR HODOGRAPHS LINEAR MODE FAVORED WITH SVR MAINLY ASSOC
WITH LEWPS/BOWING SEGMENTS. WET MICROBURSTS IN PCPN LOADED STORMS WL
ALSO BE A PROB TODAY. SHEAR PARMS MUCH STRONGER IN THE RUC
SNDGS...BUT THIS IS NOT SUPPORTED AS WELL BY THE OBSERVATIONAL DATA.
POPS CONT OVNGT AND CHC POPS AGAIN TMRW WITH ANOTHER REPEAT
PERFORMANCE. 50 POPS BOTH PDS.
MANNING
.LONG TERM FRI NGT THROUGH THU...
ETA STILL SHOWING THE CWA MOIST AND UNSTABLE SAT AND FNT WILL BE
SINKING S OVR THE AREA. ANOTHER GOOD SHOT AT AT LEAST SCT CONVECTION.
WILL USE 40 POPS AREAWIDE FOR THE AFTN AND EVENING.
BOTH MODELS NOW IN CONSENSUS IN FCSTG FNT S OF US...AND CWA IN DRY
ZONE. WILL HAPPILY PULL POPS FOR SUNDAY. SHOULD BE COOLER AND A LTL
LESS HUMID TOO. GFS KEEPS DRY AIR IN PLACE THRU MID WEEK. EXTENDED
SHOWS NEXT FNT IN ON DAY 7...THURSDAY.
RDH
.LWX...
DC...FLASH FLOOD WATCH THROUGH THIS EVE DCZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVE MDZ002>007...MDZ009>011...
MDZ013...MDZ014.
VA...FLASH FLOOD WATCH THROUGH THIS EVE VAZ021...VAZ025>031...
VAZ036>042...VAZ050>056.
SVR TSTM WATCH #527 TIL 23Z VAZ021...VAZ025>026...
VAZ036>039...VAZ050...VAZ055>057.
WV...FLASH FLOOD WATCH THROUGH THIS EVE WVZ048>055.
MARINE...NONE.
SVR TSTM WATCH ALL ZONES TIL 00Z.Hazardous weather outlook, Jun 12, 10:35 AM EST, 5 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EDT THU JUN 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THROUGH TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW
STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR
MOST OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON
AND EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO
THE WEEKEND.
RDH
In the hours before
Special weather statement, Jun 12, 10:35 AM EST, 5 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-130000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EDT THU JUN 12 2003
...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL AND NORTHERN
VIRGINIA...EASTERN WEST VIRGINIA...MARYLAND...AND THE DISTRICT OF
COLUMBIA THIS AFTERNOON AND THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON AHEAD OF
A STALLING COLD FRONT OVER PENNSYLVANIA. AN UPPER LEVEL DISTURBANCE
WILL APPROACH THE AREA BY LATE AFTERNOON. THIS WILL PROVIDE A FOCUS
FOR MORE ORGANIZED THUNDERSTORMS DURING THE LATE AFTERNOON AND
EVENING HOURS.
GUSTY WINDS ARE THE PRIMARY SEVERE WEATHER THREAT TODAY...SOME LARGE
HAIL IS ALSO POSSIBLE.
IN ADDITION...THESE STORMS WILL HAVE THE ABILITY TO PRODUCE
TORRENTIAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WHICH MAY CAUSE
FLASH FLOODING IN SOME AREAS. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH THIS EVENING FOR MUCH OF THE AREA.
THE THREAT OF SEVERE WEATHER IS EXPECTED TO DIMINISH BY LATE EVENING.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
MANNING
Special weather statement, Jun 12, 12:17 PM EST, 4 hours 3 minutes before
VAZ037-038-121815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
117 PM EDT THU JUN 12 2003
...THUNDERSTORMS DEVELOPING RAPIDLY OVER THE BLUE RIDGE...
AT 117 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF WHITE HALL...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF CROZET...STANARDSVILLE AND FREE UNION WILL BE AFFECTED
BY THIS STORM THROUGH 215 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.
MANNING
Local storm report, Jun 12, 2:46 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM CHARLES TOWN WV WIND DAMAGE
06/12/03 JEFFERSON TREES DOWN REPORTED BY
LAW ENFORCEMENT.Local storm report, Jun 12, 3:56 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT THU JUN 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM WARRENTON VA WIND DAMAGE
06/12/03 FAUQUIER LARGE LIMBS DOWN IN
WARRENTON
0415 PM GREENWICH VA WIND DAMAGE
06/12/03 PRINCE WILLIAM TREES DOWNED LAW
ENFORCEMENT REPORT.Event by event
8 thunderstorm wind, 6 flash flood, 3 lightning, 2 heavy rain. Local standard time, as filed.
Thunderstorm Wind, St. Mary'S
- When
- June 12, 4:20 PM EST to 4:30 PM EST
- Where
- St. Mary'S County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.333, -76.617
Trees were downed, including one which fell onto a house.
Thunderstorm Wind, Montgomery
- When
- June 12, 4:25 PM EST
- Where
- Montgomery County, Rockville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.083, -77.150
Trees were downed onto Sleepy Hollow Lane.
Thunderstorm Wind, Frederick
- When
- June 12, 4:25 PM EST to 4:45 PM EST
- Where
- Frederick County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.467, -77.383
Trees and wires were downed.
Thunderstorm Wind, Charles
- When
- June 12, 4:30 PM EST
- Where
- Charles County, La Plata
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.533, -76.983
Many trees were downed south of town.
Lightning, Prince George'S
- When
- June 12, 4:30 PM EST to 5:30 PM EST
- Where
- Prince George'S County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
Several homes and a commercial structure were struck by lightning and two serious fires resulted.
Thunderstorm Wind, Montgomery
- When
- June 12, 4:35 PM EST
- Where
- Montgomery County, Silver Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.000, -77.050
Trees were downed onto Shannondale Drive and Pretoria Drive.
Flash Flood, Baltimore City (C)
- When
- June 12, 5:00 PM EST to 7:30 PM EST
- Where
- Baltimore City (C) County, Baltimore
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.290, -76.612 (the zone’s center; the record gives no point)
Flash Flood, Prince George'S
- When
- June 12, 5:00 PM EST to 7:00 PM EST
- Where
- Prince George'S County, Countywide
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
Roads were flooded and several water rescues were conducted.
Thunderstorm Wind, Prince George'S
- When
- June 12, 5:00 PM EST
- Where
- Prince George'S County, Andrews Afb
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.800, -76.883
A wind gust of 83 MPH was recorded. The time was estimated.
Lightning, Anne Arundel
- When
- June 12, 5:00 PM EST to 6:00 PM EST
- Where
- Anne Arundel County, Countywide
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
Five homes were struck by lightning.
Heavy Rain, Anne Arundel
- When
- June 12, 5:00 PM EST to 7:00 PM EST
- Where
- Anne Arundel County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
Flash Flood, Baltimore
- When
- June 12, 5:00 PM EST to 7:30 PM EST
- Where
- Baltimore County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
A stream overflowed its banks and roads and basements were flooded.
Thunderstorm Wind, Prince George'S
- When
- June 12, 5:15 PM EST
- Where
- Prince George'S County, Greenbelt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.000, -76.883
Trees were downed onto the Baltimore-Washington Parkway near the intersection of Route 410.
Thunderstorm Wind, Anne Arundel
- When
- June 12, 5:15 PM EST to 5:30 PM EST
- Where
- Anne Arundel County, North Portion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.133, -76.633
Trees and power lines were downed.
Heavy Rain, Harford
- When
- June 12, 6:00 PM EST to 10:00 PM EST
- Where
- Harford County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
Flash Flood, Carroll
- When
- June 12, 6:00 PM EST to 7:00 PM EST
- Where
- Carroll County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
A county road was flooded.
Lightning, Frederick
- When
- June 12, 6:00 PM EST
- Where
- Frederick County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Two homes were struck by lightning.
Flash Flood, Carroll
- When
- June 12, 6:00 PM EST to 7:15 PM EST
- Where
- Carroll County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
A stream overflowed its banks in Westminster.
Flash Flood, Montgomery
- When
- June 12, 8:15 PM EST to 9:15 PM EST
- Where
- Montgomery County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
Several roads were flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in District of Columbia, June 12, 20034 injured · $600,000 · 66 kt wind · 2 events
- Flooding and Damaging Wind in Ohio, June 12 to 13, 2003$950,000 · 50 kt wind · 4 events
- Flood and Damaging Wind in Pennsylvania, June 12 to 13, 2003$515,000 · 50 kt wind · 4 events
- Flood in Pennsylvania, June 12 to 13, 2003$500,000 · 1 event
- Tornado and Hail in Texas, June 12, 2003$59,000 · F0 · 13 events
- Damaging Winds in Kansas, June 12, 2003$80,000 · 60 kt wind · 2 events
- Hail and Damaging Wind in Florida, June 12, 2003$50,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Georgia, June 12, 2003$39,000 · 50 kt wind · 11 events
- Damaging Wind in Louisiana, June 12, 2003$50,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, June 12, 2003$50,000 · 65 kt wind · 1 event
- Flash Flooding and Damaging Winds in Virginia, June 12, 2003$24,000 · 50 kt wind · 15 events
- Hail in Nebraska, June 12, 2003$34,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373740, 5373741, 5374026, 5374027, 5374030, 5374028, 5369581, 5369585, 5374029, 5374032, 5374034, 5374035, 5374031, 5374033, 5369582, 5369583, 5369584, 5369586, 5370054.